Research alert – Antidepressants & Cholesterol

warning

I’d like to bring your attention to two recently published studies which highlight the dangers of antidepressant drugs and maintaining low cholesterol levels.

Low Serum Cholesterol May Be Associated With Suicide Attempt History

I’ve written before about the association of low cholesterol with aggressive and violent behavior as well as an increased risk of suicide. A recent study published in the Journal of Clinical Psychiatry adds weight to the already considerable body of evidence suggesting that low cholesterol is dangerous to your health.

In this study ‘low cholesterol’ was defined as less than 160mg/dL (4.16 mmol/L). This level has been noted several times in the medical literature as a level below which suicide is more likely. And you should note that this level is well within what is considered ‘healthy’ by a cholesterol-lowering, drug pushing health industry.

This is consistent with studies showing that low blood cholesterol levels are associated with suicide and that cholesterol levels in certain areas of the brain are lower in those who commit suicide by violent means than in those who commit suicide by non-violent means.

Cholesterol is a health-promoting substance. It is a critical component of cell membranes, the precursor to all steroid hormones, a precursor to vitamin D, and the limiting factor that brain cells need to make connections with one another called synapses, making it essential to learning and memory.

If you understand the vital role cholesterol plays in health – especially in the brain – it’s not difficult to figure out why low cholesterol could increase the risk of suicide and violent behavior.

This is yet another reason to avoid cholesterol-lowering statin drugs. If you haven’t read it already, you might want to check out my post called Cholesterol Doesn’t Cause Heart Disease.

(J Clin Psychiatry October 21, 2008: e1-e8; pii: ej07m03866)

Two Antidepressants Taken During Pregnancy Linked To Heart Anomalies In Babies

In another disturbing study, researchers from Israel, Italy and Germany found that pregnant women taking two popular antidepressants, paroxetine (Paxil) and fluoxetine (Prozac), were three and four times more likely to give birth to children with heart problems.

Researchers have advised women taking the drugs to continue unless they are advised to stop by their doctor or consultant.

I’ve written extensively here about the risks of antidepressant drugs, especially for pregnant women. In my recent post Statins For Pregnant Women and Kids? I presented evidence that statin drugs can cause birth defects and changes in the brain that predispose the child to emotional problems later in life. Here’s a brief excerpt:

Back in 2004, a report in the New England Journal of Medicine showed that the use of statins in the first trimester of pregnancy was associated with birth defects, especially severe central nervous system defects and limb deformities. In fact, 20 out of 52 women exposed to statins gave birth to offspring with such defects, which represents a birth defect rate of 38 percent, nearly 20 times the background rate of birth defects!

If you’re pregnant or considering getting pregnant, please – for the sake of your baby – speak to your psychiatrist or doctor about getting off antidepressant drugs before you conceive.

To read more about heart disease and cholesterol, check out the special report page.

5 Dangerous Myths about Cholesterol and Heart Disease book

Sign up for a free e-mail series

debunking 5 common (but dangerous) myths about cholesterol that could be putting you at risk.

I hate spam too. Your email is safe with me.

Join the 89,643 others
taking control of their health.

Get clarity, personalization – and motivation.

Register for Free Today

Comments Join the Conversation

  1. Hao says

    Hi Chris,

    The article also mentions that the women on the two antidepressants are more than twice as likely to smoke; that also seems like a possible cause for the elevated rates of heart anomalies, does it not? Or am I missing something?

    Thanks,
    Hao

Join the Conversation